Can you Overdose on Light Therapy?

can you overdose on light therapy

There are so many studies that tout the benefits of using light therapy to treat SAD, sleep problems, jet lag, and more. But a common question that is often asked is can you overdose on light therapy?

The short answer is no…

However the benefits of bright light therapy don’t come without potential side effects. While the negative effects are often mild and rare, we still feel like you should know any potential downside of using light therapy to help treat seasonal affective disorder.

One of the most effective ways to safely combat seasonal affective disorder is by using light therapy glasses. We recently reviewed all of the best SAD light therapy glasses on the market.


Eyestrain

Permanent damage to the retina is a theoretical risk, but straining your eyes is a possibility if you aren’t taking the proper steps to keep your eyes safe.

Light treatment usually consists of direct exposure to a 10,000 Lux box. If you are using light therapy glasses the recommended intensity is 500 Lux.

Regardless of which device you choose for your light therapy treatment, you should make sure that you ease your way into therapy gradually. Start with the lowest recommended intensity for your device and keep the duration of the first few sessions to the minimum.

Don’t overdo it!


SAD light therapy headache

Headache

Very few people claim to experience negative effects when starting light therapy, but some have indicated that exposure to the bright light can cause lingering headaches.

If you are prone to migraines then there is an increased chance that the light therapy will end with a headache.

If you aren’t prone to migraines and still have a headache after your first few sessions of light therapy, the best course of action is to immediately lower the light intensity if possible, or even discontinue treatment all together if the headaches continue.

Most new models of SAD light therapy boxes and glasses have variable light intensity settings for those who feel the need to lower the brightness as they are dialing in the proper therapy routine.


Nausea

A small minority of patients report experiencing slight nausea during the first week, but it usually ends after a few treatments.

If you are dealing with nausea, decrease the light intensity, or if you are using a SAD light therapy box, try to sit further away from it during treatment.


Irritability

According to a study performed at Columbia University, over 75% of patients showed major improvement of depressive symptoms when undergoing SAD light therapy treatment daily.

Most people see positive results when using light therapy lamps and glasses, but some people do complain of slight irritability or agitation, especially during the first week of treatment.

If your SAD light therapy sessions cause a negative reaction such as irritability, it is probably a good idea to discontinue the treatment altogether, or go see a specialist that can help administer the therapy.


Mania

The most serious side effect of light therapy treatment is that it can sometimes trigger bouts of mania in people with bipolar disorder.

Needless to say if you are diagnosed bipolar, you should absolutely not be administering light therapy without the supervision of a specialist.

In some individuals, the light box may cause a manic period called hypomania. Many people describe this as being on an “intense high”.


In Conclusion

If you feel any discomfort when using SAD light therapy devices, you may be able to manage any negative side effects by reducing treatment duration, decreasing light intensity, taking breaks, or switching up the time of day you undergo light therapy.

If negative side effects continue, make sure to call your doctor for advice.

Leave a Comment

Related Posts